Adjust font size:
        

Site Search

The Hunger Project Bolen Report
Ohm Society
Untitled

Questions for Dr. Kennedy
Welcome to Ask Dr. Kennedy. We encourage you to post your comments and questions here. We look forward to challenging questions as they are an education for us as well as for you. Please consider the following guidelines when posting:

Ask Dr. Kennedy is an educational service. Any medical advice on which you act should come directly from your personal physician.
Mention of any commercial products for sale will be removed.
Do not enter your title or message in ALL CAPS. If you do so, it will be removed.
Take care for your spelling, grammar, punctuation, and capitalization.
 
Son's hypothyroidism
Posted by: Tamara Eubanks
Date: March 7, 2002 4:23 PM

A couple of years ago I was diagnosed with hypothyroidism....my TSH was only in the 4 range but the symptoms were intense. As I learned more about hypothyroidism, I realized my son (then 11 yrs)could have the same problem. He was given a TRH Stimulation test, his TSH tested above 6, his symptoms included low energy, heavy sighing, overweight, low motivation, trouble catching his breath at times, diarrhea, constipation, general stomach upset. He was diagnosed as hypothyroid. I requested his pediatric endocrinologist put him on Bio-Tech thyroid hormone because I had trouble with Synthroid. We noticed great changes in him - better energy, spark of life back, loss of weight - diarrhea, constipation, stomach upset remained however.

Almost 2 years later now, his pediatrician and the endocrinologist both detected a heart murmur recently (found to be "benign") and his blood pressure was high (132/73) at his last endocrinology checkup. The endocrinologist felt the T3 in the Bio-Tech could be causing this and switched him from the natural hormone 1/4 grain twice (am/pm) a day to T4 only - Unithroid 50 mcg. It's only been 3 days but his energy level has gone down, he says his stomach and head hurt him and that he just doesn't feel well, and last night he couldn't sleep because he had trouble catching his breath (couldn't get a deep enough breath) - a problem I have when my thyroid levels are low.

I'd like to make sure we're handling this problem thoroughly. Possibly he's just having an adjustment period between the two types of hormones, or possibly he needs the T3 to feel better? If so, what about the adverse physical effects he experienced on T3? We both tested negative for thyroid antibodies, so apparently that's not the root of the thyroid problem. Could there be other factors involved...adrenals, low stomach acid - poor digestion keeping the thyroid from getting nutrients it needs (he has slight ridges in his fingernails)? His diarrhea/constipation/stomach ailments seem to be a constant. Are there any particular supplements I should give him? Is a drop of iodine absorbed through the skin periodically helpful or dangerous?

RE: Son's hypothyroidism
Posted by: Ron Kennedy, M.D.
Date: March 7, 2002 10:56 PM

There is an old saying in medicine: "If it looks like a duck, walks like a duck, and quacks like a duck, it's probably a duck." Clearly your son does better on natural thyroid. Perhaps the dose was a bit much for him and this may have accounted for the elevated blood pressure (which was actually in the normal range by the way and no threat to his health at that level). Perhaps you could persuade your doc to go back to the natural thyroid and simply lower the dose and see how that works. You may also want to consider the use of Time Release T3 although your doc is probably not familiar with it and you would have to find a compounding pharmacy to make it for you.

It is always possible for a person to have more than one disorder. Digestive disorders are extremely common in our culture and the beginning of lifelong digestive disorders often begin in childhood due to the types of "foods" we allow our children to have and which they also crave. If changing him to a healthy diet does not work it may be that he has already induced a gut wall infection. As you begin to explore that possibility, perhaps the article you find under the tab above (Basis of Physical Health) will help.

Without seeing your son I can't advise any particular supplement. In general terms a bit of iodine is not dangerous or helpful (unless he has goiter).



This Thread has been closed

 




health healing information, physician medical library medical informaion, health, healing, advertising
(787 words)